The most popular cholesterol drugs may cause muscle problems in users, according to a leading researcher.
There is accumulating evidence that the effect statins, which form a class of hypolipidemic drugs used to lower cholesterol levels in people with or at risk of cardiovascular disease, can have on skeletal muscle - including muscle weakness, fatigue and deterioration - is underestimated, said Jill Slade, assistant professor of radiology and osteopathic manipulative medicine at MSU.
"Statins work by preventing cholesterol from forming," said Slade.
About 50 percent of all Americans over the age of 50 are prescribed a statin medication, including Lipitor, Crestor and Torvast, and their use has tripled in the past seven years. Side effects affecting skeletal muscles have been reported in up to 7 percent or may be a higher percentage of users.
As a part of the study Jill will use nuclear magnetic resonance imaging at the MSU Department of Radiology Exercise and Nutrition Lab to measure muscle integrity and function before and during statin treatment.
Fifty people - half taking high doses of statins and half taking low doses - will be analyzed over a one- to six-month period.
"While statins have tremendously helped millions of Americans lower their cholesterol and improve their cardiac health, we need to be confident we are not causing other problems in the body. It is important to understand the side effects of using statins and have the tools to identify people who may be more susceptible to them," Slade said.